Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Apr 20, 2023, 6:28 PM CDT for Howell County, Texas County, Missouri. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2023, 6:28 PM CDT (23:28 UTC)
- Expired
- Apr 20, 2023, 7:40 PM CDT
- In force
- 72 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Howell County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 140 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 525 m²/s²
- 0-3 km storm-relative helicity
- 558 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
313
WGUS53 KSGF 202328
FFWSGF
MOC091-215-210230-
/O.NEW.KSGF.FF.W.0011.230420T2328Z-230421T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
628 PM CDT Thu Apr 20 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
North Central Howell County in south central Missouri...
Southeastern Texas County in south central Missouri...
* Until 930 PM CDT.
* At 628 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, streets
and other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Willow Springs and Arroll.
This includes the following low water crossings...
Elevin Point River at Highway U, South Fork Jacks Fork River at
Stillhouse Road, North Prong Jacks Fork at Arroll Road and Eleven
Point River at County Road 1550.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3711 9183 3712 9171 3705 9174 3699 9182
3691 9190 3694 9200 3703 9191
FLASH FLOOD...RADAR INDICATED
$$
MMT1 follow-up statement
252
WGUS73 KSGF 210040
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
740 PM CDT Thu Apr 20 2023
MOC091-215-210050-
/O.CAN.KSGF.FF.W.0011.000000T0000Z-230421T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Texas MO-
740 PM CDT Thu Apr 20 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL HOWELL AND
SOUTHEASTERN TEXAS COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3711 9183 3712 9171 3705 9174 3699 9182
3691 9190 3694 9200 3703 9191
$$
MMTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 5:52 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 20, 5:52 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Springfield MO 552 PM CDT Thu Apr 20 2023 Key Messages: 1. Potential for a few strong to severe thunderstorms this afternoon into the evening, with damaging wind gusts and large hail the main hazards. 2. Much cooler temperatures this weekend with increasing confidence in frost/freeze headlines. 3. Below normal temperatures continue into next week an unsettled period for much of the week. .SHORT TERM...(This evening through Friday) Issued at 210 PM CDT Thu Apr 20 2023 Robust thermal cap from this morning (see 12z SGF sounding) finally weakened enough around midday for convection to get going. It has quickly gone mostly linear over our CWA and have already had a wind gust of 54kts at the SGF airport. The cold front was located from just west of Camdenton to just west of Springfield to near Cassville in Barry county. A thunderstorm watch is in effect until 8 pm for areas including and east of the current frontal zone and convection. Surface based CAPE values were running between 1000-2000 j/kg just ahead of the front where the convection has developed with 40 to 45 kts of 0-6km shear. We are expecting the convection to continue shifting east throughout the afternoon and continuing with a large hail and damaging wind risk (up to golf ball and 60-70 mph wind gusts) within the watch area this afternoon into the early evening. The front will begin to slow down and then stall out just east of the area early this evening as flow becomes more parallel with the front, with the upper trough still well to the west. We may see some additional heavy rainfall occur behind the main front over our far southeastern counties tonight as the front becomes more stationary. This area may see one to two inches of rainfall and some localized flooding will be possible there. The main upper level wave will then push through on Friday which may bring some scattered light showers over the eastern half of the forecast area. Highs will be cooler on Friday with readings only expected to get into the mid to upper 60s. .LONG TERM...(Friday Night through Thursday) Issued at 210 PM CDT Thu Apr 20 2023 Once the upper trough shifts east of the area, the stronger cold air advection will develop over the area, sending much colder air into the region. By Friday night, we are expecting lows to dip into the mid to upper 30s with diminishing wind which will probably lead to some scattered areas of frost. Saturday will be well below normal for highs, which are expected to range from the low 50s in the north to the low 60s in south central MO. More of a widespread frost and potential freeze with near record cold temperatures (see climate section) are on tap for Saturday night. This will continue to be a main forecast focus through the weekend given the green up and early Spring growth of sensitive plants and trees. Continue to follow the forecast for potential frost/freeze headlines. Looking ahead to next week, there continues to be a signal for below normal temperatures through the remainder of the forecasts period. A period of unsettled weather with several potential rounds of rainfall are possible which may finally bring some much needed rainfall to our areas of continuing drought over southeast Kansas into west central MO. Lower confidence exists with the timing of these features given the continued model differences in the Monday through Thursday timeframe. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 539 PM CDT Thu Apr 20 2023 Plan to carry vicinity thunder at Branson for the first few hours of this TAF cycle as storms move northeastward from northern Arkansas ahead of a cold front extending from Rolla to Fort Smith. Otherwise will keep VFR ceilings and northerly surface winds through the forecast period. Monitoring area of stratocumulus and light rain currently over northern Kansas moving eastward, but at this time expect this activity to remain north of Springfield and Joplin. && .CLIMATE... Issued at 210 PM CDT Thu Apr 20 2023 Record coolest high temperatures possible Saturday. Site Forecast Record coolest high Springfield 56 48 in 1909 Joplin 57 51 in 2017 West Plains 60 50 in 2017 Rolla / Vichy 53 53 in 1951 Below Freezing Record lows possible Saturday night into Sunday morning. Site Forecast Record Low Springfield 33 28 in 1956 Joplin 35 33 in 1909 West Plains 33 38 in 2013 Rolla / Vichy 32 31 in 1903 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Terry CLIMATE...Lindenberg
Hazardous weather outlook, Apr 20, 2:38 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 238 PM CDT Thu Apr 20 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 238 PM CDT Thu Apr 20 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Elevated excessive rainfall risk Elevated fire weather risk. DISCUSSION... Showers and thunderstorms will continue to shift east across the area this afternoon into the early evening. Strong to severe thunderstorms will remain possible with hail to the size of golf balls and damaging wind gusts of 60 to 70 mph the main severe weather risks. In addition, the front is expected to stall out east of the area this evening, with the potential of additional heavy rain over south central Missouri behind the front that may lead to localized areas of flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few scattered showers and a stray thunderstorm may linger across south central Missouri into Friday morning. Well below average temperatures are expected this weekend, with some frost and even a potential freeze expected on Saturday night. Additional frost potential Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for south central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Apr 20, 2:53 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL FORDLAND 37.16N 92.94W
04/20/2023 E1.00 INCH WEBSTER MO PUBLIC
NICKEL TO QUARTER SIZE HAIL IN FORDLAND.
&&
MBLocal storm report, Apr 20, 2:55 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 3 SW WALNUT SHADE 36.70N 93.23W
04/20/2023 E0.50 INCH TANEY MO PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MBLocal storm report, Apr 20, 3:10 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL PLATO 37.50N 92.22W
04/20/2023 E1.00 INCH TEXAS MO AMATEUR RADIO
&&
MBSpecial weather statement, Apr 20, 3:31 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Springfield MO
331 PM CDT Thu Apr 20 2023
MOZ092-096-105-202100-
Douglas MO-Wright MO-Ozark MO-
331 PM CDT Thu Apr 20 2023
...Strong thunderstorms will impact portions of northwestern Ozark,
southwestern Wright and central Douglas Counties through 400 PM
CDT...
At 331 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Seymour to near Ava to 16
miles east of Taneyville. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Ava around 335 PM CDT.
Mansfield around 350 PM CDT.
Norwood around 400 PM CDT.
Other locations impacted by these storms include Thornfield, Rome,
Brixey, Noble, Squires, Brushyknob, Wasola, Rockbridge, Gentryville
and Bryant Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Missouri.
&&
LAT...LON 3680 9277 3681 9280 3691 9280 3707 9283
3707 9269 3712 9268 3720 9242 3701 9234
3673 9236 3670 9276
TIME...MOT...LOC 2031Z 250DEG 35KT 3702 9275 3693 9273 3674 9274
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SchaumannLocal storm report, Apr 20, 4:44 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT THU APR 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 S PROTEM 36.50N 92.86W
04/20/2023 E1.75 INCH TANEY MO PUBLIC
&&
SRSpecial weather statement, Apr 20, 5:16 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
516 PM CDT Thu Apr 20 2023
MOZ082-097-202245-
Howell MO-Texas MO-
516 PM CDT Thu Apr 20 2023
...A strong thunderstorm will impact portions of northeastern Howell
and southeastern Texas Counties through 545 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willow Springs, moving northeast at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Mountain View, Willow Springs, Summersville, Clear Springs, Arroll
and Pine Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Missouri.
&&
LAT...LON 3715 9198 3726 9168 3722 9165 3692 9166
3691 9201
TIME...MOT...LOC 2216Z 241DEG 25KT 3700 9193
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BurchfieldThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:04 PM CDT | Special Weather Statement | SGF | Greene | 26 min |
| Apr 20, 1:13 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Webster | 62 min |
| Apr 20, 1:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone, Taney | 62 min |
| Apr 20, 1:50 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Webster, Wright | 55 min |
| Apr 20, 2:31 PM CDT | Special Weather Statement | SGF | Stone | 29 min |
| Apr 20, 2:41 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas, Wright | 49 min |
| Apr 20, 2:46 PM CDT | Special Weather Statement | SGF | Webster | 29 min |
| Apr 20, 3:25 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 65 min |
| Apr 20, 3:31 PM CDT | Special Weather Statement | SGF | Douglas | 29 min |
| Apr 20, 3:38 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Wright | 52 min |
| Apr 20, 4:03 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 57 min |
| Apr 20, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 65 min |
| Apr 20, 5:16 PM CDT | Special Weather Statement | SGF | Texas | 29 min |
| Apr 20, 5:35 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 40 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.